Lithium Lab Values

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Outline

Objective:

Determine the significance and clinical use of the lab value of Lithium in clinical practice

 

Lab Test Name:

Lithium

 

Description:

Labs to determine levels in the blood are taken periodically to monitor for therapeutic dosing and to avoid toxicity 

Measures Lithium concentration in a blood sample

  • Monitor concentration in the blood
    • Every 6-12 months once dosage stabilizes
  • Evaluates both intake and excretion

 

Indications:

This lab test is conducted to monitor therapeutic levels and determine if adjustments need to be made

  • S/S toxicity
  • Hypothyroidism
  • Monitoring levels once dosage is stable
  • Dose adjustment

Normal Therapeutic Values:

Normal:

0.6-1.2 mEq/L

Collection:

  • Clot activator tube- plain red

 

What would cause increased levels?

INCREASED: 

  • Excessive intake
    • Dosage adjustment
    • Intended or accidental over ingestion
  • Impaired excretion
    • Renal insufficiency – 
    • Dehydration- 
  • Reduced sodium and/or caffeine intake

 

What would cause decreased levels?

DECREASED:

Inadequate intake of medication

Join NURSING.com to watch the full lesson now.

Transcript

Hi there, my name’s Abby and I’m here with nursing.com to discuss a lab value with you for lithium. We’ll talk about its normal value when it’s used and indications in clinical practice. We’ll also talk about what it means when values are increased or decreased. Let’s get started.

 

Lithium lab measures the lithium concentration in a blood sample. Lithium is a mood stabilizing medication. That’s used to treat manic depression or bipolar. Now, it’s monitored every 6 to 12 months once the dosage is stabilized. That’s really important because toxicity can honestly, it can be fatal. So, we need to know exactly where those levels are when any dose change takes place. It’s going to evaluate for both how much is being taken in, and how much is being excreted. Very important. Some clinical indications for having this lab drawn are, if someone presents with signs and symptoms of toxicity briefly. These would include nausea and vomiting. It could be that the patient is lethargic. They might even be tachycardic and truly, it can get as serious as coma and seizures. Lithium is known to inhibit thyroid function and so patients with hypothyroidism that are taking lithium also need to be evaluated regularly.

 

I mentioned that once the dose is stable, that’s when regular monitoring intervals can be established, but it should also be taken anytime there’s a dose adjustment. Normal therapeutic values are between 0.6 and 1.2 mmol/L. Toxic levels are going to be greater than 1.6 mmol/L.  Collection of the specimen takes place in a clot activator tube like this red one here. Increased lab values are related to excessive intake or impaired excretion. Excessive intake can be relevant to a dose adjustment, or it could even be intended or accidental over ingestion. Impaired excretion of course is going to talk about the kidney. The kidney is responsible for metabolizing and excreting lithium therefore, if it’s insufficient in function, we’re going to have a rise in lithium values. Dehydration also plays a role because we think about the ratio of hydration or, uh, liquid fluid levels in the body versus salutes like a medication like lithium. It’s also been attributed to be on the rise or an elevated value of lithium when there’s reduced sodium or caffeine intake in the diet. And then, the inverse is true. If there’s an increase in sodium intake or caffeine, it can actually decrease levels of lithium. Decreased levels will also be attributed to an inadequate intake of medication or a dose adjustment. 

 

Now, linchpins for this lesson are that the lithium lab is drawn to evaluate the concentration of lithium in the blood. It’s a mood stabilizing medication. Normal values are between 0.6 and 1.2 mmol/L. Remember if it’s greater than 1.6 mmol/L, that is considered a toxic level. If the value is increased, we can attribute that to either excessive intake of the medication or impaired excretion of the medication as would be, uh, seen in kidney disease. A decreased value is either going to be attributed to an inadequate intake or a dose adjustment. 

 

All right, you all did great with this lesson, this wraps it up on lithium. Remember, we know you can do it, and we love you! Now go out, be your best self today and as always, happy nursing!

References:

Join NURSING.com to watch the full lesson now.